Texas, 2017

Hail in Texas, April 1, 2017

April 1, 2017 · NWS MAF · 2 events in 1 county or zone

A low pressure system over the Arizona and New Mexico border moved through New Mexico, and a frontal boundary was across the Lower Trans Pecos by the late afternoon. There was enough moisture and upper level support to produce some scattered severe storms with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A low pressure system over the Arizona and New Mexico border moved through New Mexico, and a frontal boundary was across the Lower Trans Pecos by the late afternoon. There was enough moisture and upper level support to produce some scattered severe storms with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 1, 1:21 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 1, 1:21 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
221 PM CDT Sat Apr 1 2017

.DISCUSSION...

A cold front will provide a break from wind, fire weather concerns,
and above normal temperatures temporarily, but convection along and
behind the front could result in strong to severe thunderstorms late
tonight.  An upper level low over the Arizona/New Mexico stateline
early this afternoon will open and translate south/southeastward
into Mexico tonight, then cutoff again and move eastward over west
Texas Sunday.  Meanwhile, a cold front which has stalled over the
Permian Basin this afternoon will surge southward tonight with
convection expected to develop along it over the Lower Trans Pecos/
Stockton Plateau, and perhaps into the Big Bend region, as low level
moisture surges northwestward in response to height/surface pressure
falls, and these areas will be in close proximity to the LFQ . of a
100kt h25 jet.  There will be a window of opportunity for severe
storms to develop in the 02/06-02/09Z time frame as elevated
instability will initially be 1500-2000 J/Kg beneath at least 7 C/Km
mid level lapse rates, while 0 to 6 Km Bulk Shear will be 40-50kt to
support organized convection.  Thunderstorms will develop northward
into the Permian Basin, and with cold temperatures aloft associated
with the upper low, keep a severe storm threat going past daybreak
Sunday despite most of the instability being shunted south and east
with the front.  Think showers and thunderstorms will linger over
the much of the area Sunday under the upper low as it passes
overhead, but the severe threat appears to be mainly late tonight
and early Sunday morning.  Copious amounts of moisture which surge
northwestward tonight could also provide a threat for heavy
rainfall, if not localized flash flooding, but mainly over the
eastern Permian Basin, Stockton Plateau and Lower Trans Pecos.
Lastly, northeast winds appear likely to funnel/strengthen through
Guadalupe Pass tonight, so will go with a High Wind Warning from
02/03Z to 02/12Z.

Temperatures will be noticeably cooler tonight, perhaps even close
to seasonal norms, with high temperatures Sunday 5-15 degrees below
normal.  Another ua trough will dig rapidly into the Four Corners
region Monday, and result in westerly flow aloft over the forecast
area with temperatures rebounding above normal.  Tuesday appears to
be another windy, fire weather day, which could be followed by a not
quite so windy, but fire weather day Wednesday, despite a cold
frontal passage Tuesday night.  Rain chances look very low over
southeastern New Mexico Tuesday, and nil over the rest of the area
after Sunday as west to northwest flow aloft prevails.  Temperatures
look to be near to above normal most of the days in the extended
with Wednesday the exception.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     49  59  46  81 /  60  70  20   0
Carlsbad                       44  66  46  81 /  20  20  10   0
Dryden                         56  69  51  88 /  70  60  10   0
Fort Stockton                  49  63  51  84 /  50  50  10   0
Guadalupe Pass                 41  61  46  73 /  20  20   0   0
Hobbs                          43  62  43  76 /  20  30  10   0
Marfa                          40  59  35  75 /  50  30  10   0
Midland Intl Airport           49  60  46  81 /  50  60  10   0
Odessa                         49  60  47  81 /  50  60  10   0
Wink                           48  64  46  82 /  30  40  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning from 9 PM this evening to 6 AM MDT Sunday for
     Guadalupe Mountains.

&&

84/67
Hazardous weather outlook, Apr 1, 12:28 PM CST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
128 PM CDT Sat Apr 1 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
128 PM CDT Sat Apr 1 2017 /1228 PM MDT Sat Apr 1 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorm chances increase tonight across the area, with the best
chance across the eastern Permian Basin south through the Lower Trans
Pecos, Stockton Plateau, and eastern portions of the Big Bend Area.
Some storms may be strong to severe, with threats including large
hail, damaging wind, and frequent lightning. Heavy rainfall will also
be possible, particularly over the Lower Trans Pecos, where
localized flooding concerns may develop.

Very windy conditions are expected through Guadalupe Pass beginning
late this evening, where a High Wind Warning is in effect.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorm chances will persist through the day Sunday, especially
across the Permian Basin, Lower Trans Pecos and Stockton Plateau.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Apr 1, 2:56 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
356 PM CDT SAT APR 1 2017

TXZ048-053-012130-
Mitchell TX-Scurry TX-
356 PM CDT SAT APR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MITCHELL AND
SOUTHEASTERN SCURRY COUNTIES UNTIL 430 PM CDT...

At 355 PM CDT, Doppler radar was tracking strong thunderstorms near
Colorado City, moving north at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Colorado City, China Grove, Valley View, Loraine, Westbrook, Colorado
City Airport, Lake Colorado City, Lake Colorado City State Park,
Inadale, Champion Creek Reservoir, Us-84 Near The Nolan-
Fisher County Line, I-20 Near The Nolan-
Mitchell County Line and Buford.

THIS INCLUDES Interstate 20 between mile markers 205 and 228.

LAT...LON 3223 10107 3249 10102 3260 10066 3231 10066
TIME...MOT...LOC 2055Z 199DEG 13KT 3239 10079

10

The radar

The San Angelo radar (KSJT), 119 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Mitchell

When
April 1, 3:10 PM CST to 3:15 PM CST
Where
Mitchell County, 2 mi W of Loraine
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.420, -100.754

Hail, Mitchell

When
April 1, 3:25 PM CST to 3:30 PM CST
Where
Mitchell County, 2.33 mi E of Longfellow
Measured
1 in hail
Reported by
Public
Coordinates
32.450, -100.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681467, 681466.